We're not sure how it happened, but in the winter of 2000 Cory was injured. We had been dating for less than a year. He was only 24. He worked out, lifted weights and played sports regularly. He was in the prime of his youth. Then, one day out of the blue, he was met with excruciating pain. I’m talkin’ the knock-you-off-your-feet-because-it-hurts-so-bad kind. An MRI revealed that he had herniated the lowest disk in his back, which pinched the nerves that go to his legs, making it next to impossible to do the simplest of tasks. He wasn’t even able to tie his shoes.
In the winter of 2002, he finally decided to have surgery after every other treatment option he attempted had failed. A month off of work and an obscene amount of money later, he found he was still in pain, only it seemed worse than ever.
A second MRI revealed that not only had his lowest disk re-herniated, but the one right above it had herniated as well, pinching a whole new set of nerves.
The answer he and his doctor turned to was pain medication. Lots and lots of pain meds. You see, his body would adjust to a certain dose over time, causing it to be less effective, so his doc would simply up the dose.
2008: The Rehab
By the fall of 2008 Cor was taking what, to the average body, was a lethal cocktail of pain pills—opioids of every variety.
As I’m sure you can imagine, the pain combined with the medication took a drastic toll on Cory’s quality of life. Physical activity was pretty much out of the question due to the pain, and the medicine made him almost numb to life.
As ashamed as I am to admit this, I honestly didn't see what was right in front of me. I knew our marriage was suffering. I knew our life was off balance. But I didn’t notice how drastically Cor had changed over the years. I suppose it’s a little like gaining weight. When you see yourself or someone else everyday, it sneaks up on you gradually.
This is why today is a day to celebrate in our home. It’s more than Cory going to rehab. It’s him deciding for himself, admitting that there was a problem, and taking the steps necessary to get help.
I won’t lie and say that stepping into rehab that day magically changed everything for the better overnight, but we’re certainly getting there. And we’ve come a million miles from where we were a year ago. I feel like I have the man I fell in love with back. Yes, he’s still dealing with the side effects of detox (it’s a long, painful process), but he’s here, no longer numb and distant.
When I asked Cor if I could share this ultra personal story on my blog, he said, “Why? I don’t think anyone’s really going to care.” My response was, “Because people need to know.” And you do need to know! (Plus, I'm super proud of him and want to shout it from the rooftops.)
Pain medication addiction/abuse is far too common and it’s often not the fault of the patient. Cory was doing everything right. He never took more than prescribed, but he was prescribed A LOT! That was the problem. In doing research, I realized just how close my young husband came to death as a result. The warning signs were there, we just didn’t know to look for them. Now that we know, I want to share some of them with you. If you have someone in your life that is taking strong narcotics to manage pain, please pay close attention and see if they should take action.
The Warning Signs
Here are a few things to look for (all of which were happening to Cory, BTW):
* Loud Snoring: This can indicate drastic breathing problems being caused by the medication in the system. This is a serious symptom that can lead to death if not taken seriously.
* Frothing at the Mouth: No, I don’t mean foaming in the rabid-dog sense, but bubbling around the mouth during sleep is something to watch out for. Medicine can cause fluid to build in the lungs, which can lead to a drug-induced coma or even death.
* A Swollen Face: Fluid build-up reaches beyond the lungs. Be aware of your patient’s face.
To illustrate this final point, here’s a picture taken just before Cory checked in to rehab last year. Notice how puffy his sweet face.
And this is a picture taken on his first day home. He was only in the hospital for a week, but the impact was already easy to see.
The picture at the top of this post was taken this summer. As you can see, his handsome appearance continues to improve with time, and that’s just the exterior. I could go on and on about how he’s better overall, but I’m sure my point is made without the added examples.
2. People who take more than six medications of any kind, including herbal supplements, are 94% more likely to have a negative drug interaction.
I sincerely hope you won’t relate to this post, but the odds are you will. Prescription drug overdose is far too common and many doctors only seem to be furthering the problem. Please, be aware. It could save your life or the life of someone important to you.
Now, I’m off to celebrate my sweet Cory’s life. He’s come a long way this year and I’m super proud of him.